North Dakota, 2005

Tornado and Flash Flooding in North Dakota, June 26 to 27, 2005

June 26 to 27, 2005 · NWS FGF · 43 events in 14 counties and zones

33 thunderstorm wind, 5 flash flood, 4 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 26, 2:25 AM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 26, 2:25 AM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
325 AM CDT SUN JUN 26 2005

...MAIN FORECAST CHALLENGE CONCERNS CONVECTIVE/SEVERE POTENTIAL
   DURING NEXT FEW DAYS...

.CURRENT OBSERVATIONAL OVERVIEW...
07Z SURFACE ANALYSIS DEPICTED BROAD TROUGH OF LOW PRESSURE OVER EASTERN
MT WITH GOOD PRESSURE RISE/FALL COUPLET EVIDENT FROM NORTHEAST MT INTO
MB PROVINCE. LATEST WATER VAPOR IMAGERY SHOWED STRONG LINE OF CONVECTION
WORKING EAST FROM WESTERN ND. ACTIVITY FIRING AHEAD OF BOUNDARY IN A RICH
THETA-E RIDGE ENVIRONMENT/COUPLED WITH ENHANCED LARGE SCALE ASCENT FROM
FAVORABLE LEFT EXIT REGION OF UPPER LEVEL SPEED MAX OVER SD.

.SHORT TERM...
WILL KEEP DISCUSSION BRIEF WITH POTENTIAL FOR SOME ACTIVE WEATHER FROM
EASTWARD ADVANCING LINE OF CONVECTION OUT WEST WORKING INTO NW/NE PORTION
OF CWFA THIS MORNING. MODELS PROJECTING LITTLE IN THE WAY OF A CAP TODAY
OVER CWFA AS UPSTREAM BOUNDARY MOVES EASTWARD INTO UNSTABLE AIRMASS OVER
REGION. BASED ON THIS WILL KEEP HIGHEST POPS WEST OF THE VALLEY FOR THIS
AFTERNOON WORKING EASTWARD INTO MINNESOTA LATE. TONIGHT WITH WAVE OF LOW
PRESSURE RIDING NORTHEAST ALONG BOUNDARY/COUPLED WITH POTENT VORTICITY
MAXIMA EJECTING NORTHEAST FROM THE NORTHERN ROCKIES. THIS SCENARIO COULD
RESULT IN LINGERING SEVERE STORM THREAT ALONG WITH THE POTENTIAL FOR
LOCALIZED FLOODING WITH TRAINING OF STORMS OVER THE SAME AREA. ON MONDAY
AS LOW CENTER RIDES INTO ONTARIO PROVINCE EXPECT BOUNDARY TO SAG TO THE
SOUTH WITH LINGERING POP THREAT CONFINED TO SOUTHEAST ZONES MONDAY AFTERNOON.
BRIEF RESPITE EXPECTED MONDAY NIGHT AND TUESDAY AS WEAK HIGH PRESSURE SETTLES
INTO THE AREA. ANOTHER POTENTIAL HEAVY RAIN EVENT POSSIBLE TUESDAY NIGHT AND
WEDNESDAY AS MEAN 500MB TROUGH LIFTS OUT OF THE NORTHERN PLAINS INTO REGION.
BASED ON CONTINUED THREAT FOR HEAVY RAIN DURING THE NEXT FEW DAYS WILL HOLD
OFF ON HEADLINES FOR NOW AND ISSUE UPDATED ESF. NO CHANGES PLANNED TO EXTENDED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...ESF ALL AREAS FOR HEAVY RAIN POTENTIAL.
MN...ESF ALL AREAS FOR HEAVY RAIN POTENTIAL.
     RIVER FLOOD WARNING AT OSLO.

&&

BERG
Hazardous weather outlook, Jun 26, 5:50 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 AM CDT SUN JUN 26 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271149-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
650 AM CDT SUN JUN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH
DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA. THE MAIN THREAT FOR
SEVERE WEATHER WILL OCCUR BETWEEN 4PM AND MIDNIGHT. ANY SEVERE STORM
WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS LARGE HAIL AND
LOCALIZED VERY HEAVY RAINS. IN ADDITION AN ISOLATED TORNADO OR TWO
CANNOT BE RULED OUT DURING THE ONSET OF THE STORMS LATER THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY ALONG AND
EAST OF A NORTHWEST MINNESOTA TO SOUTHEAST NORTH DAKOTA LINE. THE
MAIN THREAT WITH THESE STORMS WILL BE ONCE AGAIN LARGE HAIL AND
DAMAGING WINDS.

ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE ON TUESDAY NIGHT INTO
WEDNESDAY NIGHT. THESE STORMS HAVE THE POTENTIAL TO DEPOSIT VERY
HEAVY RAINS AND THE POTENTIAL FOR LOCALIZED FLOODING DUE TO SATURATED
GROUNDS IN THE WAKE OF EARLIER THUNDERSTORM CHANCES DURING THE SHORT
TERM PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 5 flash flood, 4 hail, 1 tornado. Local standard time, as filed.

Hail, Ransom

When
June 26, 8:00 AM CST
Where
Ransom County, Ft Ransom
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.050, -99.533

Hail, Barnes

When
June 26, 8:15 AM CST
Where
Barnes County, 3 mi SSW of Nome
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.067, -98.917

Flash Flood, Sargent

When
June 26, 11:15 AM CST to 10:00 PM CST
Where
Sargent County, 2 mi NE of Crete
Reported by
GENERAL PUBLIC
Coordinates
47.733, -98.550

Local fields were flooded and water covered a farm access road.

Flash Flood, Ransom

When
June 26, 11:30 AM CST to 9:30 PM CST
Where
Ransom County, 4 mi NE of Ft Ransom
Reported by
GENERAL PUBLIC
Coordinates
47.183, -98.200

Excessive runoff briefly flooded a dry creek and overtopped a county road about 2 miles north of Griswold Mine.

Tornado, Sargent

When
June 26, 7:40 PM CST to 7:42 PM CST
Where
Sargent County, 4 mi NW of Straubville
Rating
F1
Path length
1 mi
Path width
100 yd
Reported by
GENERAL PUBLIC
Coordinates
47.717, -98.083

Large cottonwood trees were blown down and irrigation equipment was blown over. Strong winds quickly changed from southeast to northwest, kicking up mud. Peak winds were estimated at 105 mph.

Hail, Sargent

When
June 26, 8:25 PM CST
Where
Sargent County, Gwinner
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.567, -98.350

Thunderstorm Wind, Sargent

When
June 26, 8:35 PM CST
Where
Sargent County, Gwinner
Measured
70 kt (81 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
47.450, -98.117

A Davis weather sensor reported an 81 mph wind gust before power was lost.

Hail, Ransom

When
June 26, 8:55 PM CST
Where
Ransom County, 14 mi SE of Lisbon
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
47.517, -97.633

Thunderstorm Wind, Ransom

When
June 26, 9:00 PM CST
Where
Ransom County, 11 mi ENE of Lisbon
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.250, -97.833

Several large trees were blown down in a shelterbelt.

Flash Flood, Benson

When
June 26, 10:00 PM CST to June 27, 6:00 AM CST
Where
Benson County, Minnewaukan
Reported by
EMERGENCY MANAGER
Coordinates
47.717, -98.083

Training bands of heavy rain caused street flooding and sewer system backups. Emergency pumping operations were required, which resulted in raw sewage being pumped into Devils Lake.

Thunderstorm Wind, Benson

When
June 26, 10:15 PM CST
Where
Benson County, 6 mi N of Maddock
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.067, -98.617

Several shingles were torn off a roof and several trees were blown down.

Flash Flood, Sargent

When
June 26, 10:15 PM CST to June 27, 9:00 AM CST
Where
Sargent County, 3 mi WNW of Stirum
Reported by
GENERAL PUBLIC
Coordinates
47.650, -97.467

Water flowed over a county road near state highway 13. Fields were also flooded due to about 5 inches of rain in the past 12 hours.

Thunderstorm Wind, Ramsey

When
June 26, 10:27 PM CST
Where
Ramsey County, Camp Grafton
Measured
65 kt (75 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.500, -97.467

Strong winds blew down trees and damaged roofs at Camp Grafton.

Thunderstorm Wind, Ramsey

When
June 26, 10:27 PM CST
Where
Ramsey County, 10 mi W of Devils Lake
Measured
65 kt (75 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
48.050, -99.533

50 trees were blown down at the Graham's Island State Park, damaging several cars.

Thunderstorm Wind, Ramsey

When
June 26, 10:27 PM CST
Where
Ramsey County, 6 mi S of Devils Lake
Measured
65 kt (75 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.683, -97.983

A ND DOT RWIS sensor along highway 20 measured the wind gust.

Thunderstorm Wind, Benson

When
June 26, 10:27 PM CST
Where
Benson County, 2 mi NNW of St Michael
Measured
65 kt (75 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.900, -97.633

A ND DOT RWIS sensor along highway 20 measured the wind gust.

Flash Flood, Ramsey

When
June 26, 10:30 PM CST to June 27, 9:00 AM CST
Where
Ramsey County, Devils Lake
Reported by
EMERGENCY MANAGER
Coordinates
47.867, -97.567

City streets were flooded.

Thunderstorm Wind, Benson

When
June 26, 10:30 PM CST
Where
Benson County, 6 mi N of Maddock
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.550, -97.100

Several trees were blown down.

Thunderstorm Wind, Ramsey

When
June 26, 10:31 PM CST
Where
Ramsey County, 4 mi SW of Devils Lake
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
48.800, -97.617

About 50 trees were snapped off or uprooted in the Lakewood Subdivision playground area. Power lines were also torn down.

Thunderstorm Wind, Eddy

When
June 26, 10:55 PM CST
Where
Eddy County, 8 mi S of Hamar
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.233, -97.050

Large branches were blown down and a few shingles were torn off a barn roof.

Thunderstorm Wind, Barnes

When
June 26, 11:00 PM CST
Where
Barnes County, Dazey
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.917, -97.050

Several 2 foot diameter trees were blown down. One tree fell on a truck.

Thunderstorm Wind, Nelson

When
June 26, 11:00 PM CST
Where
Nelson County, Kloten
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.600, -97.000

A big tree was blown down and power was lost.

Thunderstorm Wind, Griggs

When
June 26, 11:11 PM CST
Where
Griggs County, Binford
Measured
87 kt (100 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.300, -97.200

The wind gust was measured by a Davis wind sensor. Trees fell on cars and homes. A pole barn on the east edge of town was demolished.

Thunderstorm Wind, Griggs

When
June 26, 11:13 PM CST
Where
Griggs County, Hannaford
Measured
70 kt (81 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
48.100, -98.850

Several trees were blown over.

Thunderstorm Wind, Griggs

When
June 26, 11:15 PM CST
Where
Griggs County, Jessie
Measured
87 kt (100 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
47.983, -98.683

Large evergreens were blown over in town. Other trees fell on homes and streets.

Thunderstorm Wind, Griggs

When
June 26, 11:20 PM CST
Where
Griggs County, Cooperstown
Measured
80 kt (92 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.050, -98.917

Many trees were blown down all over town. Highway 45 was blocked by fallen trees and tree limbs.

Thunderstorm Wind, Steele

When
June 26, 11:28 PM CST
Where
Steele County, 2 mi NW of Finley
Measured
87 kt (100 mph) measured gust
Reported by
NEWSPAPER
Coordinates
48.067, -99.250

The FAA radar station northwest of Finley recorded a 100 mph wind gust.

Thunderstorm Wind, Steele

When
June 26, 11:28 PM CST
Where
Steele County, Sharon
Measured
87 kt (100 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.233, -97.850

Trees were blown down.

Thunderstorm Wind, Steele

When
June 26, 11:30 PM CST
Where
Steele County, 10 mi E of Finley
Measured
75 kt (86 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.533, -97.883

Large trees were blown down.

Thunderstorm Wind, Walsh

When
June 26, 11:30 PM CST
Where
Walsh County, 3 mi NW of Fordville
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.100, -99.067

4 inch diameter tree branches were blown down.

Thunderstorm Wind, Nelson

When
June 26, 11:35 PM CST
Where
Nelson County, Kloten
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.600, -97.900

Trees were blown down.

Thunderstorm Wind, Ramsey

When
June 26, 11:45 PM CST
Where
Ramsey County, 1 mi E of Crary
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.733, -97.567

An NDAWN mesonet sensor reported the wind gust.

Thunderstorm Wind, Traill

When
June 27, 12:00 AM CST
Where
Traill County, Hatton
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.533, -98.233

Trees were blown down.

Thunderstorm Wind, Nelson

When
June 27, 12:00 AM CST
Where
Nelson County, Aneta
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.317, -98.183

Several large 100 year-old trees were blown down and a quonset was destroyed.

Thunderstorm Wind, Grand Forks

When
June 27, 12:10 AM CST
Where
Grand Forks County, Larimore
Measured
87 kt (100 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.517, -97.917

Large trees were blown down by winds gusts estimated around 100 mph.

Thunderstorm Wind, Grand Forks

When
June 27, 12:10 AM CST
Where
Grand Forks County, Northwood
Measured
87 kt (100 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
48.017, -98.850

Numerous trees were blown down.

Thunderstorm Wind, Grand Forks

When
June 27, 12:12 AM CST
Where
Grand Forks County, 4 mi SE of Larimore
Measured
87 kt (100 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
46.650, -97.883

Numerous trees were blown down in several miles of shelterbelts across central and southern Arvilla Township. Some power lines were also knocked over.

Thunderstorm Wind, Traill

When
June 27, 12:12 AM CST
Where
Traill County, 3 mi S of Buxton
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.217, -97.933

A ND DOT RWIS sensor measured the wind gust.

Thunderstorm Wind, Pembina

When
June 27, 12:15 AM CST
Where
Pembina County, Cavalier
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.550, -97.850

Trees were blown down.

Thunderstorm Wind, Cass

When
June 27, 12:15 AM CST
Where
Cass County, 2 mi W of Grandin
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.083, -97.967

A Davis wind sensor measured the wind gust.

Thunderstorm Wind, Grand Forks

When
June 27, 12:20 AM CST
Where
Grand Forks County, Grand Forks
Measured
55 kt (63 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
46.233, -97.650

Trees and branches were blown down around the city.

Thunderstorm Wind, Traill

When
June 27, 12:20 AM CST
Where
Traill County, 5 mi E of Buxton
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.233, -97.650

Thunderstorm Wind, Walsh

When
June 27, 12:28 AM CST
Where
Walsh County, 2 mi E of Warsaw
Measured
55 kt (63 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
46.283, -97.483

Many trees were blown down in shelterbelts west of the Interstate 29 exit.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyThe tornado archive for North Dakota, 2005Warnings in North Dakota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461566, 5461567, 5461568, 5461569, 5461570, 5461571, 5461572, 5461573, 5461574, 5461575, 5461576, 5461633, 5461141, 5461143, 5461634, 5461635, 5461636, 5461637, 5461638, 5461639, 5461640, 5461641, 5461642, 5461147, 5461146, 5461643, 5461142, 5461144, 5461644, 5461645, 5461646, 5461647, 5461648, 5461649, 5461133, 5461145, 5461134, 5461135, 5461136, 5461137, and more.